Mrs. C is a 53-year old married female, known case of Depressive disorder for the last 02 years on medication with poor compliance presented to our hospital with an alleged history of attempted suicide by ingesting Organo-phosphorous (OP) compound (composition not known) 01 months back. The patient was managed for OP poisoning in ICU following which a psychiatric consult was sought. She gave a 01 month history of persistent sadness; loss of interest in previously pleasurable activities, easy fatigability; significantly reduced sleep, appetite, and minimal to none social interactions. She would at times exhibit bouts of anger outbursts without any apparent cause, followed by periods of extreme hypo-activity manifested by sitting alone in a particular posture. Gradually, the symptoms worsened and 5–6 days before being brought to the hospital, she had become almost mute, would remain confined to her bed, was observed by family members mumbling to the self along with hand gesticulations in the air and had to be coaxed for eating/elimination needs. On further probing, she acknowledged thoughts of self-harm as her last resort to put an end to her suffering. Then, on the fateful day, the patient consumed an unquantified volume of rat poison kept in the storehouse with an intent to die. She was found lying on the floor by family members smelling of garlic odour and was then brought to hospital. She gave past history of fracture left forearm with uneventful complete recovery (open reduction and internal fixation under GA) 16 years back. There was no family history of psychiatric illnesses. Personal history was characterized by anxious-avoidant traits with low stress tolerance. There was no history of any substance use in dependent/abuse pattern. On examination, her pulse was 86/min and blood pressure (BP) was 126/88 mmHg. She was ill kempt, had severe psychomotor retardation, mutism, depressed mood with flat affect, depressive cognitions of helplessness, and hopelessness along with mood congruent delusions of reference and persecution. She denied any perceptual abnormalities in clear sensorium and had poor insight with deranged biorhythms. Relevant investigations including NCCT head, renal function tests, serum electrolytes, random blood glucose levels, electrocardiogram, liver function tests, and thyroid profile were within normal limits. An impression of a severe depressive episode with psychotic symptoms was made (ICD 10 F32.3). Patients and family members were counseled regarding treatment options and ECT was offered as the first choice, which was declined by patient as well as family members. She was then started on Cap Fluoxetine 20 mg OD along with Tab Olanzapine 5 mg HS and Tab clonazepam 01 mg HS. Family members were counseled regarding round the clock monitoring, need for compliance, and weekly review in OPD. Patient however, did not show any significant improvement over the next one month despite gradually uptitrating her antidepressants and intensive Cognitive behaviour therapy (CBT) sessions. The patient was still having persistent sadness of mood with severe psychomotor retardation, active suicidal intent, and significantly impaired sleep and appetite. She was hence, again offered ECT as a treatment option, which was agreed upon by patient as well as family members.
The patient was now slated for ECT under general anaesthesia (GA). Pre-anaesthesia checkup (PAC) was done, in which a detailed history of the medications taken and past history was taken. Her son gave a history of OP poisoning a month back (38 days), and it was endorsed in the record. With proper advice, she was accepted in ASA Physical Status II (for mental illness on medication) for ECT under GA.
The patient was taken up for ECT. The patient had stable hemodynamics. Patients body weight was 62 kgs, and was premedicated with Inj Glycopyrolate 0.2 mg, Inj Midazolam 1 mg, Inj Propofol 70 mg and a subminimal dose of Inj Scolene (15 mg, ie < 0.3 mg/kg) due to the prior history of OP poisoning.
ECT was given by the psychiatrist after complete muscle paralysis with a current constant machine. After GTCS, the patient was oxygenated by bag and mask ventilation. However, the patient did not resume spontaneous breathing even after 10 min. The expected time to return of spontaneous breathing after a full dose of succinylcholine is 9–11 min(1). Despite the minimal dose of succinylcholine administered in this case, and the delay to conduct the procedure after poisoning (38 days), the patient regained spontaneous breathing only after 3 hours. Hemodynamics were stable throughout. Her ABG was done to assess status and all values were within normal limits. On the day of the procedure, there was no ventilator readily available in the ICU to handle this contingency, since such a complication is not anticipated routinely. Hence, the patient was ventilated using an i-gel and bag ventilation. After the patient was fully conscious and regained full sensory and motor function, she was kept admitted for 24 hrs under observation in the HDU. She was asymptomatic throughout and was discharged the next day.(2) Her psychotropic medications (as mentioned earlier) were continued, excluding Clonazepam. The subsequent 06 ECTs were administered using alternative muscle relaxants following which she had significant improvement in her mood symptoms. She was then continued on medications along with CBT and was advised weekly OPD reviews with the psychiatrist.
To rule out any other cause, her serum butyrylcholinesterase were checked, and the levels were very low − 240 u/l (normal reference range is 5500–12500 u/l). Dibucaine and fluoride numbers were not analysed. Her family was also investigated to rule out genetic involvement, and their levels were within normal limits. Patient’s serum salicylate levels were negative, and RFTs were normal.